Wildfire, East Slopes of the Central Cascades
- When
- July 18, 12:54 PM PST to July 21, 12:00 PM PST
- Where
- East Slopes of the Central Cascades forecast zone
- Injuries
- 3 direct, 0 indirect
- Reported by
- Law Enforcement
The Cowiche Mill Fire spread across 6200 acres of grass and brush and destroyed 1 residence and 7 outbuildings 12 miles west of Yakima. It also damaged fences, pump houses, fruit trees and a vacant structure owned by the Department of Fish and Wildlife.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
The Cowiche Mill Fire spread across 6200 acres of grass and brush and destroyed 1 residence and 7 outbuildings 12 miles west of Yakima. It also damaged fences, pump houses, fruit trees and a vacant structure owned by the Department of Fish and Wildlife. A total of 10 Strike Teams and approximately 300 personnel were deployed in support of the incident.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jul 18, 9:03 AM PST, 3 hours 51 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PENDLETON OR 1003 AM PDT SUN JUL 18 2010 UPDATED AVIATION DISCUSSION. .SHORT TERM...TODAY THROUGH MONDAY...WEATHER PATTERN CONTINUES TO BE STUCK IN A RUT. FLAT RIDGE WITH A DRY WESTERLY FLOW KEEPING TEMPERATURES ABOUT NORMAL FOR THIS TIME OF YEAR. THERE IS A WEAK WEATHER SYSTEM PASSING TO THE NORTH THROUGH SOUTHERN CANADA TODAY THAT WILL INCREASE PRESSURE GRADIENTS ACROSS THE REGION. THIS WILL INCREASE WINDS TODAY WITH CONDITIONS BECOMING BREEZY (15 TO 25 MPH) ALONG THE EAST SLOPES OF THE CASCADES AND COLUMBIA BASIN. SLIGHTLY HIGHER WINDS AT PLACES LIKE ELLENSBURG AND THE DALLES. && AVIATION...18Z TAFS...VFR CONDITIONS WILL CONTINUE FOR THE NEXT 24 HOURS WITH GENERALLY CLEAR SKIES. WINDS WILL REACH 15 TO 25 KTS WITH GUSTS TO 35 KTS AT KDLS THIS AFTERNOON AND EVENING AND 10 TO 20 KTS WITH GUSTS TO 25 KTS AT OTHER TAF LOCATIONS. AFTER 05Z TONIGHT WINDS WILL GENERALLY STAY BELOW 15 KTS THOUGH KDLS MAY SEE SOME GUSTS TO 20 KTS AFTER 16Z TOMORROW MORNING. PERRY && .FIRE WEATHER...A WEAK AND DRY COLD FRONT WILL CROSS TODAY BRINGING DRY AND GUSTY WIND CONDITIONS TO THE LOWER ELEVATIONS. DEW POINTS ARE CURRENTLY RUNNING HIGHER THAN MODELS WOULD INDICATE THUS GIVING CONFIDENCE THAT THIS WILL REMAIN A MARGINAL SITUATION. FEEL WINDS WILL BE AT CRITERIA LEVELS IN THE GORGE AND ACROSS WESTERN PORTIONS OF 631 TODAY BUT HUMIDITY WILL REMAIN SLIGHTLY ABOVE NECESSARY VALUES. ALSO EXPECT GUSTY WIND CONDITIONS LATER THIS AFTERNOON AND EVENING FOR PORTIONS OF 610, 630, AND 675. GIVEN THE MARGINAL STATE OF THIS EVENT, HAVE DECIDED TO HOLD OFF ON ISSUING STATEMENTS AND CONTINUE TO COVER THE EVENT WITH ZONE HEADLINES. /JBONK && .PREV DISCUSSION... /ISSUED 220 AM PDT SUN JUL 18 2010/ SHORT TERM...TODAY THROUGH TUESDAY...AN UPPER TROUGH CONTINUES TO SIT NEARLY STATIONERY OVER WESTERN CANADA WITH AN UPPER RIDGE SITTING OVER THE DESERT SOUTHWEST OF THE UNITED STATES...ALSO NEARLY STATIONERY. THE FORECAST AREA SITS BETWEEN THESE TWO FEATURES WITH A DRY AND WARM WESTERLY FLOW ALOFT OVER THE PACIFIC NORTHWEST. THERE ARE SOME EMBEDDED WEAK WAVES EMBEDDED IN THE FLOW...BUT ONLY ENOUGH ENERGY WITH THEM TO CAUSE SOME INCREASE IN WESTERLY WINDS EACH AFTERNOON DURING THE TIME OF MAXIMUM HEATING/MIXING. THE EXPECTED WIND SPEEDS DO NOT LOOK AS IMPRESSIVE COMPARED TO THE MODEL SOLUTIONS SHOWN YESTERDAY AT THIS TIME. WITH THE WESTERLY FLOW BRINGING SLIGHTLY COOLER AND MORE HUMID MARINE AIR IN FROM THE WEST CRITICAL FIRE CONDITIONS ARE NOT EXPECTED ANYMORE...AT LEAST NOT AT THIS TIME. WILL NEED TO MONITOR IT CLOSELY THOUGH AS CONDITIONS WARRANT. TEMPERATURES WILL BE SLIGHTLY ABOVE NORMAL TODAY. HOWEVER...A GRADUALLY COOLING TREND THROUGH THE SHORT TERM PERIOD WILL BRING TEMPERATURES DOWNWARD TO NEAR NORMAL FOR THIS TIME OF YEAR. NEVERTHELESS IT WILL REMAIN VERY WARM THROUGH THE SHORT TERM FORECAST PERIOD. LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...THE WEST COAST TROUGH WILL MOVE THROUGH THE REGION TUESDAY NIGHT AND WEDNESDAY. THIS FEATURE WILL BRING A MARINE PUSH THAT WILL CAUSE LOCALLY BREEZY WINDS ON WEDNESDAY AFTERNOON...BUT THE AREA WILL REMAIN DRY. DRY NORTHWESTERLY FLOW WILL RETURN ON THURSDAY AS HIGH PRESSURE TRIES TO BUILD IN FROM THE SOUTH. FLAT RIDGING WILL THEN PERSIST ON FRIDAY...KEEPING THE AREA WARM AND DRY. THE MODELS DIVERGE CONSIDERABLY FROM THIS POINT FORWARD...BUT THE CONSENSUS IS THAT DRY CONDITIONS WILL PERSIST WITH OCCASIONAL BREEZY CONDITIONS IN THE COLUMBIA RIVER GORGE AND THE KITTITAS VALLEY DUE TO ONSHORE FLOW. TEMPERATURES WILL REMAIN NEAR NORMAL THROUGH THE WEEKEND WITH HIGHS IN THE 80S TO LOWER 90S...EXCEPT IN THE 70S TO MID 80S IN THE MOUNTAINS. SKIES SHOULD STAY MOSTLY CLEAR. TRIMARCO && .PRELIMINARY POINT TEMPS/POPS... PDT 87 53 86 55 / 0 0 0 0 ALW 88 61 88 58 / 0 0 0 0 PSC 90 62 91 57 / 0 0 0 0 YKM 86 60 89 53 / 0 0 0 0 HRI 89 61 89 55 / 0 0 0 0 ELN 84 59 88 54 / 0 0 0 0 RDM 86 39 85 41 / 0 0 0 0 LGD 86 51 83 50 / 0 0 0 0 GCD 88 55 85 50 / 0 0 0 0 DLS 85 60 86 55 / 0 0 0 0 && .PDT WATCHES/WARNINGS/ADVISORIES... OR...NONE. WA...NONE. && THREAT INDEX TODAY : GREEN MONDAY : GREEN TUESDAY : GREEN GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES. YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT. RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT... WWW.WEATHER.GOV/PENDLETON 91/87/83
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PENDLETON OR 505 AM PDT SUN JUL 18 2010 ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-191115- EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON- CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY- WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON- NORTHERN BLUE MOUNTAINS OF OREGON- SOUTHERN BLUE MOUNTAINS OF OREGON- NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN- OCHOCO-JOHN DAY HIGHLANDS- EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY- YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON- FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON- NORTHWEST BLUE MOUNTAINS OF WASHINGTON- EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON- EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON- 505 AM PDT SUN JUL 18 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. A WEST TO NORTHWEST FLOW ALOFT WILL KEEP DRY...STABLE AND MOSTLY CLEAR CONDITIONS OVER THE REGION THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. DRY AND WARM WEATHER WILL PERSIST AS A WEST TO NORTHWEST FLOW ALOFT PERSISTS. THERE WILL BE OCCASIONAL BREEZY TO WINDY CONDITIONS IN THE COLUMBIA BASIN AND ADJACENT VALLEYS AS WELL AS THE EASTERN COLUMBIA RIVER GORGE DURING THE AFTERNOONS AND EVENINGS AS WEAK WEATHER DISTURBANCES EMBEDDED IN THE FLOW MOVE ACROSS THE REGION DURING THIS COMING WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS ARE DISPLAYED ON THE WORLD WIDE WEB AT: WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2010Every state in 2010This day in weather historyWarnings in Washington, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234293.